South Dakota, 2018

Flash Flooding and Hail in South Dakota, July 2 to 3, 2018

July 2 to 3, 2018 · NWS ABR · 21 events in 7 counties and zones

Numerous thunderstorms developed along a stationary front extending from west to east across eastern South Dakota. Large hail up to tennis ball size, wind gusts to near sixty-five mph, along with flash flooding occurred during the late evening and overnight across parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Numerous thunderstorms developed along a stationary front extending from west to east across eastern South Dakota. Large hail up to tennis ball size, wind gusts to near sixty-five mph, along with flash flooding occurred during the late evening and overnight across parts of central and northeast South Dakota. The training of the thunderstorms over the same area brought extreme rainfall amounts of 4 to 11 inches across parts of northern Hand and southern Spink counties. Some rainfall amounts included, 6 inches 2 miles west of Tulare, 7.05 inches in Polo, 8.40 inches 2 miles southwest of Polo, 10.50 inches 2.5 miles southeast of Polo, and 11 inches 3 miles south southwest of Polo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 2, 5:49 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 2, 5:49 PM CST, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 PM CDT Mon Jul 2 2018

.UPDATE...
Issued at 647 PM CDT Mon Jul 2 2018

Made some slight adjustments to pops based on latest hi-res this
evening. Otherwise, forecast is on track with a few discrete cells
beginning to pop.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 351 PM CDT Mon Jul 2 2018

Diurnal cumulus have developed this afternoon across portions of
northeastern South Dakota in an increasingly unstable airmass.
Southerly winds have helped transport moist 60-65+ dewpoint air,
contributing to 2000+ J/kg of CAPE. An area of low pressure over
central South Dakota with a northeastward-protruding warm front may
provide the focus for late afternoon and early evening surface-based
thunderstorms. A favorable deep layer shear environment of 35+ kts
will allow for organized structures, and a favorable low level shear
environment will provide the opportunity for a tornado or two with
discrete storms particularly across far northeastern SD and west
central MN. By this evening/tonight, this activity may be sustained
and expand to some degree thanks in part to a strengthening LLJ, but
should become increasingly elevated with mainly a large hail threat.
Meanwhile, additional convection may develop this evening across the
western Dakotas and track to the east. A favorable shear environment
may allow these storms to maintain their strong to severe intensity
as they track across the ND/SD border overnight. An overall weakly
forced scenario means less than average confidence in timing and
location of thunderstorms during this time. By Tuesday mid-morning,
activity should dissipate/push north and much of the afternoon
should stay dry despite the continued presence of a frontal boundary
across the area. Temperatures will once again rebound into the upper
80s and lower 90s across the area with dewpoints in the 60s.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 351 PM CDT Mon Jul 2 2018

The main challenge in the long term will be Tuesday night. Strong
instability/decent LL shear and little to no MLCIN toward evening
should allow for sct thunderstorms to develop across the region,
especially near the frontal boundary hanging around the Missouri
River valley. One negative against convection will be increasing
heights/warming temperatures aloft as EML moves into the plains a
head of the s/w ejecting across Montana. And, as heights increase,
the westerlies start to pull north, with decreasing deep layer bulk
shear progged over the CWA toward evening. Nonetheless, still
appears some severe weather is possible.

For the rest of the period, expansive mid level ridge over the
eastern CONUS builds back toward the central CONUS, and goes through
a major increase in amplitude over the Rockies/High Plains late this
week. The ridge does get squashed by late in the weekend as s/w
energy moves through it. So, it looks mainly dry from Thursday
through Saturday, with the next chc of rain coming Sunday into early
next week as a sfc boundary slips south into the region.
Temperatures, overall, will favor above normal for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 647 PM CDT Mon Jul 2 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Gusty winds and large hail will be possible with
any thunderstorms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 2, 2:22 AM CST, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
322 AM CDT Mon Jul 2 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms will be possible tonight.
The highest risk area for severe storms is far northeastern South
Dakota and west central Minnesota. While the primary threat with
any storms that develop will be large hail, strong winds, heavy
rain, and frequent lightning will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible through Wednesday,
mainly during the afternoon and evening hours. A few of these
thunderstorms could become strong to severe. Strong winds, large
hail, heavy rain, and frequent lightning will be the main threats.

Showers and thunderstorms will again be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested for tonight. Weather spotters
are encouraged to submit severe weather reports to the National
Weather Service in Aberdeen. The public can submit reports on our
web page, Facebook page, or our Twitter feed.

KF

In the hours before

Special weather statement, Jul 2, 6:04 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018

SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tulare, Twin Lakes and Spottswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
      4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864

Wise

The radar

The Aberdeen radar (KABR), 80 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 flash flood, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Spink

When
July 2, 7:05 PM CST
Where
Spink County, 0.69 mi N of Tulare
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -98.500

Hail, Spink

When
July 2, 7:15 PM CST
Where
Spink County, 0.69 mi N of Tulare
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.740, -98.500

Funnel Cloud, Spink

When
July 2, 7:20 PM CST
Where
Spink County, 0.98 mi W of Tulare
Reported by
Trained Spotter
Coordinates
44.730, -98.520

Hail, Brown

When
July 2, 7:47 PM CST
Where
Brown County, 4.5 mi NW of Houghton
Measured
1 in hail
Reported by
Public
Coordinates
45.820, -98.280

Hail, Hand

When
July 2, 8:05 PM CST
Where
Hand County, 6.93 mi N of Miller Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.620, -98.960

Hail, Hand

When
July 2, 8:40 PM CST
Where
Hand County, 9 mi N of Miller
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.650, -98.990

Hail, Hand

When
July 2, 9:00 PM CST
Where
Hand County, 6.81 mi SE of Polo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.720, -98.990

Hail, Hand

When
July 2, 9:04 PM CST
Where
Hand County, 8.58 mi ESE of Polo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.730, -98.940

Hail, Hand

When
July 2, 9:27 PM CST
Where
Hand County, 12.27 mi ESE of Polo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.730, -98.860

Hail, Clark

When
July 2, 9:45 PM CST
Where
Clark County, 6.9 mi NW of Willow Lake
Measured
1 in hail
Reported by
Public
Coordinates
44.690, -97.720

Quarter size hail and strong winds damaged many acres of corn and beans.

Hail, Hamlin

When
July 2, 10:09 PM CST
Where
Hamlin County, 4.63 mi WSW of Hazel
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -97.460

Hail, Hand

When
July 2, 10:44 PM CST
Where
Hand County, 9.03 mi ESE of Polo
Measured
2.5 in hail
Reported by
Public
Coordinates
44.730, -98.930

Hail, Faulk

When
July 2, 11:39 PM CST
Where
Faulk County, 1.47 mi NNW of Orient
Measured
1.75 in hail
Reported by
Public
Coordinates
44.920, -99.090

Golf ball hail damaged many acres of corn and beans.

Hail, Faulk

When
July 2, 11:40 PM CST
Where
Faulk County, 0.49 mi W of Orient
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.900, -99.090

Hail, Hand

When
July 2, 11:40 PM CST
Where
Hand County, 3.21 mi SW of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.750, -99.150

Hail, Hand

When
July 3, 12:00 AM CST
Where
Hand County, 3.13 mi SSW of Polo
Measured
1 in hail
Reported by
Public
Coordinates
44.740, -99.130

Many acres of corn were stripped by quarter size hail.

Flash Flood, Hand

When
July 3, 1:00 AM CST to 7:00 AM CST
Where
Hand County, 18.29 mi N of Vayland to 18.97 mi NNE of Vayland
Cause
Heavy Rain
Reported by
Public
Coordinates
44.740, -98.710

Township and county roads were underwater from very heavy rainfall.

Hail, Hand

When
July 3, 1:00 AM CST
Where
Hand County, 6.04 mi ENE of Polo
Measured
1.5 in hail
Reported by
Public
Coordinates
44.800, -98.980

Flash Flood, Hand

When
July 3, 1:30 AM CST to 7:00 AM CST
Where
Hand County, 3.13 mi SSW of Polo to 1.62 mi SE of Polo
Cause
Heavy Rain
Reported by
Public
Coordinates
44.740, -99.130

Extreme rainfall of eleven inches caused flash flooding with many roads under water.

Hail, Faulk

When
July 3, 2:00 AM CST
Where
Faulk County, 3.49 mi N of Onaka
Measured
1 in hail
Reported by
Public
Coordinates
45.230, -99.470

Quarter hail damaged the bean crop and peeled paint of a building.

Thunderstorm Wind, Roberts

When
July 3, 8:35 AM CST
Where
Roberts County, 0.97 mi W of Sisseton Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
45.670, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774724, 774725, 774742, 774726, 774727, 774728, 774729, 774730, 774731, 774732, 774733, 774734, 774735, 774736, 774737, 774738, 774721, 774739, 774722, 774740, 774741.